Beware of heparin-induced thrombocytopenia

March 21, 2005

Without prompt intervention, as many as 30% of patients with heparin-induced thrombocytopenia (HIT) will die, and an additional 10% to 20% will require limb amputation. HIT is an antibody-mediated reaction to heparin that produces a procoagulant state, during which patients are at increased risk for thromboses.

Without prompt intervention, as many as 30% of patients with heparin-induced thrombocytopenia (HIT) will die, and an additional 10% to 20% will require limb amputation. HIT is an antibody-mediated reaction to heparin that produces a procoagulant state, during which patients are at increased risk for thromboses.

To increase awareness of this problem, a consortium of 20 of the nation's leading experts in anticoagulation medicine recently issued consensus recommendations that encourage healthcare providers to increase their vigilance regarding the diagnosis and treatment of HIT. This initiative was sponsored by GlaxoSmithKline.

The document outlines practical strategies for overcoming the barriers to excellence in preventing and treating HIT. "With regards to this consensus statement, the two biggest issues are that increased awareness of HIT and a greater appreciation of the currently available therapies are necessary," said Lawrence Rice, M.D., a professor of medicine at Baylor University College of Medicine in Houston and an HIT working group moderator.

Rice pointed out that two direct thrombin inhibitors (DTIs), argatroban (Encysive Pharmaceuticals/GlaxoSmithKline) and lepirudin (Refludan, Berlex), are approved for the treatment of HIT in the United States. Argatroban is also approved for the prophylaxis of HIT. "These agents need to be widely available. They also need to be used more often, and treatment with them initiated sooner," he said.

William Dager, Pharm.D., a pharmacist specialist at the University of California-Davis Medical Center, commented that many clinicians may not be familiar with DTIs or how to use them. He suggested that the pharmacist can play a role in getting treatment started as quickly as possible.

"When a diagnosis of HIT is made, the pharmacist can suggest that a DTI be used," said Rice. He pointed out that the HIT working group encouraged the widespread adoption of the American College of Chest Physicians (ACCP) guidelines on the management of HIT. The "Seventh ACCP Conference on Antithrombotic and Thrombolytic Therapy" was published as a supplement to the September 2004 issue of the journal Chest (see Drug Topics, Oct. 25, 2004).

The authors of the ACCP guidelines recommended an initial infusion rate of 0.15 mg/kg/hour for lepirudin in patients with HIT and an initial infusion rate of 2 mcg/ kg/min for argatroban in those patients. "The dose of these drugs may be very different in practice," said Dager. He explained that there has been a trend to minimize the use of bolus doses of lepirudin and use lower than recommended infusion rates for both argatroban and lepirudin. He added that once DTI therapy is initiated, it should continue until platelet counts have recovered.

Pharmacists can also be an integral part of the monitoring process. Some pharmacists have taken a role in monitoring the platelet counts of those being exposed to heparin, and alerting clinicians when platelet counts drop, Rice said. The HIT working group said that a relative drop to 50% of baseline platelet count or an absolute drop to less than 150,000/microliter should trigger suspicion of HIT.

Procedures for initiating heparin infusions should include a pre-heparin baseline count, with periodic measurements to identify any drop during the course of therapy, Dager said.

According to Rice, the HIT working group encouraged a multidisciplinary approach to HIT screening and treatment. For example, the pharmacist can refer clinicians who have never seen HIT to those who are more knowledgeable about the condition for additional input.

Rice said that pharmacists can also alert other staff members to patients with HIT, so that they are not exposed to other forms of heparin. "Pharmacists can put warnings such as signs on the bedside, wristbands, or flags on the chart to help alert other providers that the patient must avoid any form of heparin," he said.

Another way in which pharmacists can help, said Rice, is to reduce the use of heparin flushes, or at the very least have control over who has access to the flush solutions.

The HIT working group concluded that "healthcare providers must regard HIT as a life-threatening condition and approach care of HIT patients with appropriate urgency."